Nevada, 2012

High Wind in Nevada, June 4, 2012

June 4, 2012 · NWS REV · 2 events in 2 counties and zones

Low pressure moved from off the California coast into western Nevada between the 4th and the 5th. This brought high winds to portions of western Nevada on the 4th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure moved from off the California coast into western Nevada between the 4th and the 5th. This brought high winds to portions of western Nevada on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 4, 3:03 AM PST, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 4, 3:03 AM PST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
403 AM PDT MON JUN 4 2012

.SHORT TERM...
UPGRADED TO HIGH WIND WARNING FOR THE W-CNTRL NV BASIN AND MINERAL
COUNTY TODAY BASED ON EXTREMELY TIGHT PRESSURE GRADIENT WITH GFS
GENERATING 850 MB WINDS UP TO 40 KT AROUND 00Z THIS AFTERNOON
IN AN AREA SOUTH OF I-80 TO NEAR HAWTHORNE AND EAST OF FERNLEY-
YERINGTON LINE. MORE LOCATIONS COULD REACH HIGH WIND CRITERIA USING
THE SUSTAINED WIND THRESHOLDS OF 40 MPH OR GREATER FOR MORE THAN 1
HOUR, BUT GUSTS AROUND 60 MPH WILL ALSO BE MENTIONED. WIDESPREAD
BLOWING DUST MAY OCCUR AND IF SUFFICIENT REPORTS OF VERY POOR
VISIBILITY AND ROAD CLOSURES ARE RECEIVED DURING THE DAY, DUST
STORM WARNINGS COULD BE ISSUED. THE HAZARDS OF BEING OUTDOORS
DURING SUCH A PERSISTENT PERIOD OF SUSTAINED WINDS CAN BE MORE
SIGNIFICANT THAN A TYPICAL HIGH WIND EVENT WHEN OCCASIONAL STRONG
GUSTS ARE ALSO ACCOMPANIED WITH LULLS IN OVERALL WIND SPEED. THE
OTHER LAKE WIND AND WIND ADVISORIES FOR EASTERN CA AND WESTERN NV
WILL REMAIN IN PLACE. INCREASING RAIN FOR NORTHEAST CA AND
NORTHWEST NV WILL LIMIT WIND SPEEDS A BIT MORE BUT EVEN THESE
AREAS COULD RECEIVE GUSTS OVER 40 MPH AT TIMES.

MEANWHILE, PRECIPITATION WILL INCREASE OVER NORTHEAST CALIFORNIA
AND THE TAHOE BASIN TODAY, ESPECIALLY IN THE AFTERNOON. TOTAL
RAINFALL AMOUNTS COULD APPROACH 1 INCH IN WESTERN LASSEN AND
CENTRAL PLUMAS COUNTIES, WITH UP TO 0.50 INCH FROM THE SIERRA
CREST TO THE WEST SHORES OF LAKE TAHOE, AND ALSO ACROSS THE
REMAINDER OF NORTHEAST CA TO FAR NORTHWEST NV. RAINFALL AMOUNTS
WILL DROP OFF TO NEAR 0.10 INCH IN THE FOOTHILLS WEST OF RENO AND
CARSON CITY, WITH MAINLY WIND BLOWN SPRINKLES DOWN TO THE VALLEYS.
SHOWERS AND ISOLATED THUNDERSTORMS COULD ALSO DEVELOP IN WEST
CENTRAL NV MAINLY NORTH OF INTERSTATE 80 AS STRONG UPPER LEVEL
FORCING MOVES ACROSS THIS AREA.

TEMPERATURES WILL VARY WIDELY TODAY WITH WESTERN LASSEN COUNTY
AND THE TAHOE BASIN DROPPING TO THE 50S THIS AFTERNOON AS RAIN
INCREASES, WHILE MINERAL AND SOUTHERN CHURCHILL COUNTIES ARE
LIKELY TO SURPASS 90 DEGREES AGAIN. LATER TODAY AND INTO TONIGHT,
SHARPLY COLDER AIR MASS WILL SPREAD ACROSS WESTERN NV WITH
TEMPERATURES DROPPING RAPIDLY AROUND RENO-CARSON CITY DURING THE
LATE AFTERNOON, AND ACROSS WEST CENTRAL NV BETWEEN SUNSET AND
MIDNIGHT.

MODEL GUIDANCE CONTINUES TO INDICATE RELATIVELY GOOD AGREEMENT
WITH AREA OF MODERATE PRECIPITATION LATE TONIGHT THROUGH EARLY
TUESDAY MORNING IN AREAS NORTH OF A SUSANVILLE-GERLACH LINE AS
SECONDARY SHORTWAVE SWINGS THROUGH WITH ADDITIONAL COOLING. 700 MB
TEMPS ARE STILL PROJECTED TO DROP TO -9 TO -11 C WHICH WOULD
CHANGE RAIN TO SNOW BEFORE TAPERING OFF TO SCATTERED SNOW SHOWERS
AROUND DAYBREAK. ALTHOUGH LOCAL SNOW ACCUMULATIONS COULD APPROACH
2 OR 3 INCHES, THESE AMOUNTS ARE MORE LIKELY TO OCCUR ON UNPAVED
SURFACES AS AIR AND ROAD TEMPS SHOULD REMAIN ABOVE FREEZING FOR
THE MAJORITY OF THE PRECIP EVENT. THEREFORE A WINTER WEATHER
ADVISORY IS NOT PLANNED AT THIS TIME, ALTHOUGH ANY SIGHT OF SNOW IN
JUNE AWAY FROM THE SIERRA IS NOTEWORTHY. IF ANY MOISTURE CAN GET
FAR ENOUGH SOUTH EARLY TUES MORNING, A FEW SNOW FLURRIES MAY FALL
AROUND RENO POSSIBLY ON THE VALLEY FLOOR.

ON TUESDAY, CHILLY TEMPERATURES MAINLY IN THE 50S TO NEAR 60 IN
WESTERN NV WITH MODERATE NORTHWEST WINDS WILL DOMINATE AS UPPER
LOW PULLS OUT TO THE NORTHERN ROCKIES. RESIDUAL MOISTURE AND
CYCLONIC FLOW ALOFT WILL KEEP CLOUDS WITH ISOLATED-SCATTERED
SHOWERS MAINLY NORTH OF I-80 THROUGH MID AFTERNOON. THE CLOUDS
MAY GET IN THE WAY OF THE TRANSIT OF VENUS CELESTIAL EVENT
TUESDAY AFTERNOON AND EARLY EVENING, ESPECIALLY NORTH OF
SUSANVILLE AND GERLACH. CLOUD COVERAGE WILL DECREASE MORE QUICKLY
FARTHER SOUTH AND ALLOW FOR BETTER VIEWING OPPORTUNITY FOR THIS
EVENT.

DRY CONDITIONS WITH LIGHT WINDS TEMPS RETURNING TO THE 70S ARE
EXPECTED WEDNESDAY AS FLAT RIDGE REBUILDS OVER WESTERN NV. MJD

.LONG TERM...THURSDAY THROUGH SUNDAY...
MODELS ARE NOW COMING INTO BETTER AGREEMENT WITH A DEEPER TROUGH
OVER THE PACIFIC NORTHWEST NEXT WEEKEND. THE PATTERN OVERALL IS
QUITE A BIT COOLER THAN 24 HOURS AGO AS THE RIDGE THAT WAS SEEN IN
THE DATA 48 HRS AGO IS GONE. GIVEN THE OVERALL CONSISTENCY OF THE
MODEL CHANGES, HAVE GONE AHEAD AND COOLED TEMPS OFF FOR FRI/SAT AND
ADDED A SLIGHT CHANCE OF SHOWERS NEAR THE OREGON BORDER SAT.

THURSDAY, MODELS NOW SHOW A MORE ZONAL FLOW AS THE NEXT TROUGH NEARS
140W. HAVE SHOWN AN INCREASE IN WEST WINDS, BUT HAVE LEFT TEMPS
ALONE AS THEY SEEM REASONABLE RIGHT NOW AND NEAR AVERAGE. WITH THE
MAIN COLD FRONT TO MOVE THROUGH NOW ON FRIDAY ON ALL THE MODELS,
LOWERED TEMPS BACK TO NEAR AVERAGE AND ALSO INCREASED WINDS. WHILE
GFS DROPS THE TROUGH FURTHER SOUTH, PREFER THE EC/GEM IDEAS OF
KEEPING THE MAIN LOW IN OR/WA WITH A SECONDARY SHORT WAVE DROPPING
SOUTH FOR SATURDAY. THEREFORE LEFT FRIDAY DRY DESPITE WHAT GFS
SHOWS.

OVER THE WEEKEND, THE WEAK SHORT WAVE ON THE BACK SIDE OF THE LOW
LOOKS TO GIVE US THE BEST SHOT AT ANY PRECIP. HAVE CONFINED ANY
SHOWERS NEAR THE OREGON BORDER FOR NOW. ALSO COOLED TEMPS SEVERAL
DEGREES BELOW NORMAL WITH MODELS SHOWING H7 TEMPS STRUGGLING TO GET
ABOVE FREEZING. IF THE MODELS REMAIN THIS COLD, TEMPS WILL HAVE TO
BE REDUCED FURTHER LATER. SUNDAY, THE TROUGH WILL PULL AWAY WITH
TEMPS POSSIBLY WARMING SLIGHTLY UNDER LIGHT WINDS. WALLMANN

&&

.AVIATION...
VFR THROUGH 18Z TODAY THEN MVFR CIGS/VIS AND MTN OBSCN IN -RA/SN
PUSHING DOWN SIERRA INTO THE EVENING. STRONG SW-W WINDS WILL ALSO
OCCUR THROUGHOUT THE SIERRA AND WRN NV TODAY.

KRNO...MAIN CONCERN IS WIND TODAY. EXPECT SFC WNDS 25G40 18-02Z FROM
S INITIALLY BECOMING MORE SW-W AFT 21Z. SOME LLWS SHEAR EARLY DUE TO
CHANNELING IN TRUCKEE MEADOWS AS WINDS ALOFT WILL BE SW-W. LLWS WILL
ABATE ONCE SFC WND BECOMES 230+. ABOUT 20 PCT CHC OF MVFR CIGS IN
-SHRA 01-05Z AS WEAKENING PRECIP BAND TRIES TO INDUCE SPILLOVER.
WIND BECOMES MORE NW AFT 02Z AS IT WEAKENS.

KTVL/KTRK...WIND TODAY WITH SPEEDS 20G35KT. MORE S AT KTVL WITH LLWS
DUE TO THE CHANNELING BY THE UPPER TRUCKEE RIVER BUT EXPECT LIMITED
IF ANY LLWS AT KTRK. THEN MAIN PRECIP BAND TO PUSH IN AROUND 21Z
WITH MVFR CIGS/VIS AT TIMES IN -RA THRU 03Z. SNOW LEVELS REMAIN HIGH
AT THIS TIME SO SEE LITTLE THREAT OF IFR OR CONDS BLO MINS. WINDS TO
WEAKEN AFT 02Z WITH SCT -SHRASN AND OCNL MVFR CIGS/VIS PSBL THRU TUE
AM.

KMMH...WIND ALSO THE CONCERN HERE. WINDS SW GRADUALLY TURNING WEST
DURING THE AFTERNOON AT 25G40KT. PRECIP BAND TO BREAK UP BEFORE
PUSHING THIS FAR SOUTH WITH 10 PCT OR LESS CHC OF MVFR CIGS IN
-SHRA. SOME CIGS MAY DROP TO 5 KFT WITH MTN OBSCN OF HIGHEST PEAKS
00-05Z. WINDS TO DIMINISH AFT 04Z GRADUALLY AND BECOME NW. WALLMANN

&&

.FIRE WEATHER...
WILL LEAVE CURRENT HEADLINES AS IS, BUT HAVING SERIOUS DOUBTS ABOUT
A COUPLE ZONES WHICH WILL NOT REACH EVEN SLIDING RH CRITERIA FOR
STRONG WIND EVENT. HIGHEST CONCERN REMAINS FOR ZONES 453/459.

STRONG WINDS ARE ON TRACK WITH SLIDE MTN GUSTING TO 70 MPH AS OF
THIS WRITING. QUESTION AS BEFORE REMAINS WITH RH. SFC DEWPOINTS ARE
NOW AROUND 40 ACROSS MUCH OF WRN NV. HAVE A HARD TIME SEEING THEM
DROP MUCH BELOW 35 TODAY EVEN WITH DOWNSLOPE. MOISTURE PLUME WITH
TROUGH IS OF TROPICAL ORIGIN AND UPSTREAM PRECIP WATERS ON 00Z
SOUNDINGS NEAR OR OVER 1 INCH AT KOAK/KMFR. THEY ALSO SHOWED 850
(5000 FT) DEWPOINTS OF 40-46 DEGREES WITH THE MAIN MOISTURE PLUME
STILL OFFSHORE.

BASED ON THIS, THROWING OUT MET MOS WHICH IS TOO DRY. GFS/MAV SEEMS
MORE REASONABLE SO DEWPOINTS ONLY FALL TO NEAR 40 RENO AND 35
LOVELOCK/FALLON/HAWTHORNE/BRIDGEPORT. WITH STRONG COLD FRONT DRAPED
OVER THE AREA THIS AFTERNOON, THERE WILL BE STRONG TEMP GRADIENT
ACROSS THE AREA. EXPECT TEMPS TO BE NEAR 90 ALONG HWY 95 CORRIDOR,
BUT ONLY BE 70-75 SIERRA FRONT TO MONO COUNTY. THEREFORE SEE MIN RH
GETTING TO AROUND 15 PCT HWY 95, BUT ONLY 25-30% AT ITS LOWEST
SIERRA FRONT TO MONO COUNTY. THIS LATTER RH IS GETTING CLOSE TO
MOISTURE OF EXTINCTION IN GRASS OF WHICH LAST YEARS CROP HAS BEEN
MAIN CARRIER BASED ON REPORTS. LOCAL CRITERIA FOR STRONG WINDS IS
30G50+ WITH RH BELOW 25% TO ACCOUNT FOR THE STRONGER WIND EVENTS,
BUT DOUBT THIS WILL EVEN BE REACHED. AS MENTIONED ABOVE, WILL LEAVE
WARNING ALONE IN THE SMALL CHANCE RH WILL DROP TO NEAR 20% WITH THE
WINDS IN CASE I AM MISSING SOMETHING. WIND SHIFT WITH COLD FRONT
AROUND 18Z KRNO-BRIDGEPORT TO 22-00Z HWY 95 CORRIDOR.

ONE OTHER CONCERN TODAY WILL BE POTENTIAL FOR ISOLATED THUNDERSTORMS
EAST OF HWY 95. INSTABILITY IS WEAK, BUT CONVERGENCE WILL BE STRONG
ALONG SFC COLD FRONT. STORMS WILL ALSO BE VERY FAST MOVERS AT 40+
MPH SO WITH DRY LLVLS STORM MODE WILL BE DRY. WELL KEEP WORDING
EVENING SHIFT ADDED IN ABOUT POTENTIAL NEW STARTS, BUT IT WILL BE
ISOLATED AT BEST. OR COURSE, IF SOMETHING WERE TO START IT HAS THE
POTENTIAL TO GO LARGE QUICKLY DUE TO STRONG WINDS ALREADY PRESENT.

STILL EXPECT SOME WETTING RAINS THIS AFTERNOON FOR PORTIONS OF THE
SIERRA AND EXTREME NW NEVADA. MUCH COLDER TOMORROW WITH LIGHTER NW
WINDS. WINDS TO INCREASE AGAIN THU-FRI AHEAD OF YET ANOTHER COLD
FRONT. THOSE WINDS DO NOT LOOK TO BE AS STRONG AS TODAY AT THIS
TIME. WALLMANN

.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING NVZ002.

     RED FLAG WARNING FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
     NVZ453-459.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     NVZ003.

     HIGH WIND WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING NVZ001-004.

     RED FLAG WARNING FROM 8 AM THIS MORNING TO 5 PM PDT THIS
     AFTERNOON NVZ450.

CA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS
     EVENING CAZ071-072.

     RED FLAG WARNING FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
     BELOW 9000 FEET FOR CAZ273.

     WIND ADVISORY FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING
     CAZ073.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jun 4, 6:18 AM PST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
718 AM PDT MON JUN 4 2012

CAZ070>073-NVZ001>005-051200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
718 AM PDT MON JUN 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WINDS ARE EXPECTED TODAY FROM LATE MORNING THROUGH THE
EVENING AS A STRONG COLD FRONT QUICKLY MOVES ACROSS THE REGION.
EAST OF A LOVELOCK TO HAWTHORNE LINE...SUSTAINED WINDS COULD
REACH 25 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH THIS AFTERNOON
AND EVENING. ELSWHERE...SUSTAINED WINDS SHOULD REACH 25 TO 35 MPH
WITH GUSTS AS HIGH AS 50 MPH. AS A RESULT...HIGH WIND WARNINGS AND
WIND ADVISORIES HAVE BEEN ISSUED FOR MUCH OF THE EASTERN SIERRA
AND WESTERN NEVADA FOR TONDAY. GUSTY WINDS UP TO 45 MPH ARE
POSSIBLE FROM THE TAHOE BASIN NORTH INTO PLUMAS AND LASSEN
COUNTIES. LAKE WIND ADVISORIES HAVE BEEN ISSUED FOR THESE AREAS
FOR THIS AFTERNOON AND EVENING.

THE COLD FRONT WILL ALSO USHER IN MUCH COOLER TEMPERATURES AND
INCREASED CHANCES FOR PRECIPITATION FROM THIS AFTERNOON THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PRECIPITATION WILL START TO TAPER OFF BY TUESDAY AFTERNOON. THE COLD
FRONT WILL MOVE EAST OF THE REGION ON TUESDAY. DRY CONDITIONS AND
A WARMING TREND CAN BE EXPECTED FROM WEDNESDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SPOTTERS ARE
ASKED TO REMAIN ALERT AND REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

O'HARA

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Western Nevada Basin and Range

When
June 4, 12:45 PM PST to 5:00 PM PST
Where
Western Nevada Basin and Range forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

The Silver Springs AWOS and Stagecoach NDOT site indicated winds sustained between 40 and 55 mph with gusts 66 to 69 mph on the afternoon of the 4th. Dead Camel RAWS (18 miles SW of Fallon) had winds sustained up to 42 mph with gusts to 60 mph. Several trees were down on roads with a total of 16-20 trees downed around Fernley. Also, some fences were downed and power out along with visibility down to 1/2 mile in Fernley.

High Wind, Mineral/Southern Lyon

When
June 4, 3:00 PM PST to 6:00 PM PST
Where
Mineral/Southern Lyon forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$40,000
Reported by
Mesonet
Coordinates
38.780, -118.812 (the zone’s center; the record gives no point)

Sustained winds between 41 and 53 mph with gust up to 64 mph were reported at the Schurz NDOT site and Hawthorne AWOS. In addition, a few trees and power lines were downed in Yerington along with visibility down to 100 yds. In Hawthorne, visibility was down to 1/2 mile at the airport. Fourteen miles south of Walker Lake along highway 95, low visibility was deemed responsible for a 3 car pile and the closure of the highway between Fallon and Luning.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393131, 393130.